Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Dealing with Treatment
Oct 28, 2010

I started treatment for HIV with Atripla one week into my last semester in college. My CD4 were not that low (471) but my viral load was at 114,000. Now, 6 weeks into treatment I feel overwhelm by the fatigue and anemia and think I might not be able complete my semester. I still do not know how the treatment is working for me because I am waiting for results to come in second week of November. I am certain now that even if I can work an extension with some of my professors to finish my projects after the semester has ended I will likely fail academically in more that one course. My question is: Could I temporarily quit my treatment (provided that it will relieve the fatigue and anemia in a short term) to get a hold of my professional career? Or should I accept my fate and postpone by academic goals?

Response from Dr. Frascino

Hi,

Atripla can cause significant side effects. In many cases these will subside considerably within the first four to six weeks on treatment. However, some folks just can't tolerate the drug and need to switch therapies. I would suggest you see your HIV specialist physician and advise him of your difficulties tolerating the drug and the consequences it has had on your academic performance. Often HIV physician specialists will be willing to intervene on your behalf with your school and/or individual professors, explaining the situation. Professors are often very reasonable and amenable to making special arrangements when there is just medical cause. I would strongly advise against halting your antiretroviral therapy! I also don't believe it will be necessary to postpone your academic goals! You may well need a switch in your antiretroviral treatment and a medical extension on your course work, but I'm confident these are very solvable problems that won't require postponing either your HIV treatment or academic goals.

Good luck.

Dr. Bob


Previous
Thank you Doctor (DOGS, HIV TRANSMISSION 2010)
Next
i havent taken my atripla in a week?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement